Drug Eruptions Treatment & Management

Updated: Feb 15, 2019
  • Author: Jonathan E Blume, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Treatment

Medical Care

The ultimate goal is always to discontinue the offending medication if possible. Individuals with drug eruptions are often the most ill patients taking the most medications, many of which are essential for their survival. However, all nonessential medications should be limited. Once the offending drug has been identified, it should be promptly discontinued. Knowledge of the common eruption inducing–medications may help in identifying the offending drug.

Patients can possibly continue to be treated through morbilliform eruptions (ie, continue medication even in patients with a rash). The eruption often resolves, especially if the individual is being treated with antihistamines. Most authorities believe that exanthematous drug eruptions are not a precursor to severe reactions, such as TEN. Nevertheless, all patients with severe morbilliform eruptions should be monitored for mucous membrane lesions, blistering, and skin sloughing.

Treatment of a drug eruption depends on the specific type of reaction. Therapy for exanthematous drug eruptions is supportive in nature. First-generation antihistamines are used 24 h/d. Mild topical steroids (eg, hydrocortisone, desonide) and moisturizing lotions are also used, especially during the late desquamative phase.

Severe reactions, such as SJS, TEN, and hypersensitivity reactions, warrant hospital admission. TEN is best managed in a burn unit with special attention given to electrolyte balance and signs of secondary infection. Because adhesions can develop and result in blindness, evaluation by an ophthalmologist is mandatory. In addition, mounting evidence indicates that intravenous immunoglobulin (IVIG) may improve outcomes for TEN patients. [3, 4, 5]

Hypersensitivity syndrome, a systemic reaction characterized by fever, sore throat, rash, and internal organ involvement, is potentially life threatening. Timely recognition of the syndrome and immediate discontinuation of the anticonvulsant or other offending drug are crucial. Patients may require liver transplantation if the drug is not stopped in time. Treatment with systemic corticosteroids has been advocated.